Wisconsin, 2011

Tornadoes and Hail in Wisconsin, May 22, 2011

May 22, 2011 · NWS GRB · 54 events in 11 counties and zones

Severe thunderstorms produced high winds, large hail, and a tornado across central and northeast Wisconsin on May 22, 2011. Unstable air combined with a surface boundary and an upper air disturbance to produce thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.8 million
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms produced high winds, large hail, and a tornado across central and northeast Wisconsin on May 22, 2011. Unstable air combined with a surface boundary and an upper air disturbance to produce thunderstorms. Storms became severe during the afternoon and early evening, causing numerous incidents of large hail and isolated straight-line wind damage. A long-track tornado moved from western Wisconsin into the central part of the state, snapping or uprooting many hundreds of trees and damaging several buildings and farm equipment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 22, 3:46 AM CST, 9 hours 44 minutes earlier.

Area forecast discussion, May 22, 3:46 AM CST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
446 AM CDT SUN MAY 22 2011

.SYNOPSIS...CONDITIONS SEEEM TO BE COMING TOGETHER FOR A SEVERE
WEATHER OUTBREAK THIS AFTERNOON AND THIS EVENING.

SEVERAL UPR SYSTEMS WL WORK EWD THROUGHOUT THE FCST PERIOD AS
PROGRESSIVE SRN STREAM OF WESTERLIES REMAINS ACRS THE CONUS. TEMPS
WL START OUT ABV NORMAL...COOL TO BLO NORMAL FOR MUCH OF THE WORK
WEEK...THEN MODERATE BY NEXT WEEKEND. LEAD SRN STREAM SYSTEM WL
GENERATE SIG PCPN ACRS THE AREA EARLY. SECOND SYSTEM WL PROBABLY
PASS S OF THE AREA LATER THIS WK.
&&

.SHORT TERM...TDA/TNGT/MON. EACH DAY AS WE GOT CLOSER TO THIS
AFTNS TSTM EPISODE...MODELS HAVE BEEN LOOKING MORE AND MORE
OMINOUS ABOUT THE PROSPECTS FOR SVR WX. OVERALL...THE ENTIRE SET-
UP LOOKS VERY FAVORABLE FOR SVR STORMS WITH THE ONE UNKNOWN/
QUESTION STILL BEING HOW LONG THIS MORNINGS CLDS/PCPN WL LINGER
AND LIMIT HEATING. THE 00Z NAM SEEMED TO BE THE ONE MODEL
LIMITING CONVECTION DUE TO MORE MARGINAL INSTABILITY. IT BLEW UP
THE MAIN AREA TO OUR S AND E. ALL THE REST OF THE GUID...INCLUDING
THE NEW 00Z ECMWF SUGGESTED STORMS DEVELOPING OVER WRN WI THIS
AFTN AND THEN HEADING E. HARD TO ARGUE WITH THAT AFTER SEEING HOW
YESTERDAY...MN HAD CONSIDERABLE SVR WX DESPITE BEING CLOUDY ALL
MORNING AND THEN ONLY GETTING A FEW HRS OF PARTIAL SUN IN THE
AFTN.

ECWMF/CANADIAN REGIONAL PCPN PATTERNS IMPLY CONVECTION WL INITIATE
TO OUR NW AND THEN QUICKLY ORGANIZE INTO AN MCS AND THEN RACE
EAST. THAT SEEMS MOST REASONABLE GIVE THE STG QG FORCING THAT WL
BE SPREADING EWD IN ADVANCE OF COMPACT UPR SYSTEM HEADING IN FM
THE WEST. BUT GIVEN THE DEGREE OF SHEAR...SUPERCELLS ARE ALSO
LIKELY...AT LEAST EARLY IN THE EVENT. ECMWF WIND FIELD AT 00Z
ESPECIALLY TROUBLING IN HOW IT BACKS THE FLOW OVER FAR NERN WI
SELY...WHILE MID-LVL WINDS INCR FM THE SW AS UPR JET STREAK
OVERSPREADS THE AREA. THE RESULT WOULD BE FAIRLY LARGE LOOPED
HODOGRAPH. POTENTIAL IS CERTAINLY THERE FOR SOME STORMS TO TRACK
EWD ALONG THE BOUNDARY...WITH AN INCREASED RISK OF TORNADOES. PLAN
TO INCLUDE EXPLICT SVR IN THE GRIDS/ZONES. WL HIT FAIRLY HARD IN
THE HWO...BUT CONTINUE TO MENTION THE REMAINING UNCERTAINTY
REGARDING THE AMOUNT OF HEATING THAT WL OCCUR.

TSTM COMPLEX SHOULD BE RIGHT ACRS THE AREA AT 00Z...THEN EXIT THE
E BY MID-LATE EVENING. TAPERED POPS SHARPLY DOWNWARD WITH JUST
ISOLD SHRA LINGERING BEHIND THE MAIN COMPLEX. ANY CLEARING
PROBABLY WON/T LAST LONG AS ABUNDANT LOW-LEVEL MOISTURE LIKELY TO
RESULT IN ST AND FG AGAIN. ADDED AREAS OF FG AFTER MIDNIGHT.

UPR LOW SHOULD BE RIGHT ACRS NRN WI AT 12Z MON...THEN PULL OFF TO
THE NE. EXPECT SCT-NRMS SHRA. SOME THUNDER POSSIBLE GIVEN COLD UPR
TEMPS...AND SMALL HAIL POSSIBLE. BUT DON/T EXPECT ENOUGH TIME TO
RECOVER FOR ANOTHER SVR EVENT. AND SYSTEM WL BE PULLING OFF DURING
THE AFTN. COLD FRONT WL BE DROPPING SWD BEHIND THE SYSTEM. DROP-
OFF IN TEMPS ACRS THE N LOOKED SHARP ENOUGH TO WARRANT NON-DIURNAL
TEMP TRENDS.

JUST ENOUGH BOUNDARY LAYER WINDS TO CREATE ST DECK RATHER THAN
WIDESPREAD DENSE FG EARLY THIS MORNING. STILL SOME PATCHES OF
DENSE FOG THOUGH...MAINLY IN LOW-LYING AREAS WHERE WINDS HAVE
DIED OFF. PLAN TO HANDLE WITH SPS/S UNLESS SITN CHANGES. SLY FLOW
WITH HIGHER DWPTS COMING ACRS LAKE MICHIGAN WL PROBABLY KEEP
PATCHY DENSE FOG NEAR THE LAKE THROUGH THIS EVENING. WL KEEP
MARINE FOG ADVISORY INTACT FOR NOW. DAY SHIFT CAN RE-EVALUATE.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. COLD FRONT DROPS
SOUTH ACROSS THE AREA MONDAY EVENING WITH HIGH PRESSURE EDGING IN
TUESDAY AND TUESDAY NIGHT. DRY AIR...LIGHT WINDS AND CLEAR SKIES
SHOULD ALLOW FOR FROST OVER CENTRAL AND NORTHERN WISCONSIN LATE
TUESDAY NIGHT.

MODELS THEN TRACK A SURFACE LOW FROM THE OK/TX PANHANDLES TO THE
OHIO RIVER VALLEY WEDNESDAY AND THURSDAY. THIS TRACK IS A BIT
FURTHER SOUTH THAN PREVIOUS MODEL RUNS AND SHOULD KEEP ANY
PRECIPITATION SOUTH OF THE FORECAST AREA THROUGH FRIDAY. SOME VERY
DRY AIR IS POISED TO MOVE INTO THE REGION THURSDAY AND FRIDAY. THE
SOURCE REGION FOR THE AIR IS THE SNOW AND ICE COVERED AREAS AROUND
HUDSON/S BAY. THE GFS FORECASTS PRECIPITABLE WATER VALUES OF .16
INCHES AT GRB BY EARLY FRIDAY. THIS IS ABOUT 1/10 OF NORMAL AND
CLOSE TO ALL TIME RECORD FOR THIS TIME OF YEAR BASED ON 50 YEAR
PRECIPITABLE WATER CLIMATOLOGY. THIS SHOULD RESULT IN LARGE
DIURNAL TEMPERATURES RANGES THURSDAY AND FRIDAY AND FROST IN THE
NORTH ON ONE OR BOTH DAYS.

SURFACE HIGH MOVES EAST A BIT SATURDAY AND THERE SHOULD BE SOME
MOISTURE RETURN BUT LIKELY NOT ENOUGH FOR ANY PRECIPITATION.
&&

.AVIATION...ENOUGH BOUNDARY LAYER WINDS TO RESULT IN ST RATHER
THAN DENSE FOG THIS MORNING. EXPECT IMPROVEMENT AWAY FM THE LAKE
BY MID-MORNING. PLAN TO CARRY EXPLICIT MENTION OF THUNDER IN THE
12Z TAFS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/RDM
Hazardous weather outlook, May 22, 11:03 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1203 PM CDT SUN MAY 22 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-231715-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1203 PM CDT SUN MAY 22 2011

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS
AFTERNOON AND EVENING. THE PRIMARY RISK IS OF LARGE HAIL AND
DAMAGING WINDS. BUT THERE IS ALSO A RISK OF TORNADOES. OVER
CENTRAL AND NORTH-CENTRAL WISCONSIN...THE GREATEST RISK WILL
OCCUR FROM 200 PM TO 800 PM. OVER THE EAST...THE GREATEST RISK
WILL OCCUR FROM 400 PM THROUGH 1100 PM.

A STRONG UPPER-LEVEL STORM SYSTEM MOVING TOWARD THE AREA FROM THE
WEST IS EXPECTED TO INITIATE SEVERE THUNDERSTORMS OVER SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN DURING THE EARLY TO MIDDLE
AFTERNOON HOURS. THE STORMS ARE EXPECTED TO ORGANIZE INTO A LARGE
COMPLEX OF SEVERE STORMS AND MOVE EAST INTO THE AREA. THE COMPLEX
IS LIKELY TO PRODUCE DAMAGING WINDS AND LARGE HAIL. BUT TORNADOES
WILL ALSO BE POSSIBLE...ESPECIALLY IF A FEW DISCRETE STORMS ARE
ABLE TO DEVELOP AND REACH THE AREA BEFORE ORGANIZING INTO THE
COMPLEX.

AS A RESULT OF THE SEVERE WEATHER POTENTIAL...THE STORM PREDICTION
CENTER HAS POSTED A MODERATE RISK FOR SEVERE THUNDERSTORMS SOUTH
AND WEST OF A LINE FROM WAUSAU TO OSHKOSH...AND A SLIGHT RISK
ACROSS THE REMAINDER OF THE AREA.

AREAS OF DENSE FOG WILL PERSIST NEAR LAKE MICHIGAN TODAY AND
POSSIBLY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...BUT THOSE STORMS ARE
NOT EXPECTED TO BE SEVERE.

FROST IS POSSIBLE AWAY FROM LAKE MICHIGAN TUESDAY NIGHT...WEDNESDAY
NIGHT...AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ521-522-541>543-231715-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1203 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING. AREAS OF DENSE FOG ARE LIKELY TO PERSIST THROUGH THE
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY...BUT THOSE STORMS ARE
NOT EXPECTED TO BE SEVERE. CONDITIONS HAZARDOUS TO SMALL CRAFT
ARE POSSIBLE MONDAY.

EB

In the hours before

Special weather statement, May 22, 12:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
150 PM CDT SUN MAY 22 2011

WIZ010-018-019-030-031-035-036-045-221945-
LANGLADE-LINCOLN-MARATHON-ONEIDA-PORTAGE-SHAWANO-WAUSHARA-WOOD-
150 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS APPROACHING CENTRAL WISCONSIN..

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES WEST OF
WAUSAU TO 66 MILES SOUTHWEST OF WAUTOMA...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...WINDS 30 TO 40 MPH...AND FREQUENT LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PITTSVILLE AND MARSHFIELD BY 155 PM CDT...
  WISCONSIN RAPIDS BY 215 PM CDT...
  RIB MOUNTAIN AND MOSINEE BY 225 PM CDT...
  WESTON AND WAUSAU BY 230 PM CDT...
  WHITING BY 235 PM CDT...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

EB
Special weather statement, May 22, 1:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT SUN MAY 22 2011

WIZ018-019-030-031-035>037-045-222015-
LANGLADE-LINCOLN-MARATHON-PORTAGE-SHAWANO-WAUPACA-WAUSHARA-WOOD-
215 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS IN CENTRAL WISCONSIN...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES WEST OF
WAUSAU TO 53 MILES SOUTHWEST OF WAUTOMA...MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WISCONSIN RAPIDS BY 220 PM CDT...
  RIB MOUNTAIN AND MOSINEE BY 230 PM CDT...
  WHITING AND WAUSAU BY 235 PM CDT...
  WESTON AND STEVENS POINT BY 240 PM CDT...
  BEVENT BY 250 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

EB

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

44 hail, 4 thunderstorm wind, 4 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Wood

When
May 22, 1:30 PM CST
Where
Wood County, 0.85 mi SE of Marshfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.660, -90.160

Quarter size hail fell in Marshfield.

Hail, Waushara

When
May 22, 2:20 PM CST
Where
Waushara County, 2.81 mi S of Wautoma Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.010, -89.310

Quarter size hail fell south of Wautoma.

Hail, Waushara

When
May 22, 2:35 PM CST
Where
Waushara County, 0.5 mi E of Redgranite
Measured
4.25 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.030, -89.090

Thunderstorms produced hail that covered the ground in Redgranite. Some of the hail was larger than softball size.

Hail, Portage

When
May 22, 2:38 PM CST
Where
Portage County, Amherst
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
44.450, -89.280

Penny size hail fell in Amherst.

Thunderstorm Wind, Waupaca

When
May 22, 2:41 PM CST
Where
Waupaca County, 0.85 mi SE of Waupaca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.340, -89.060

A thunderstorm produced penny size hail and strong winds. The winds from the storm downed tree branches in Waupaca.

Hail, Waupaca

When
May 22, 2:41 PM CST
Where
Waupaca County, 0.85 mi SE of Waupaca
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.340, -89.060

A thunderstorm produced penny size hail and strong winds. The winds from the storm downed tree branches in Waupaca.

Hail, Waushara

When
May 22, 2:45 PM CST
Where
Waushara County, 2.03 mi SW of Poy Sippi
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.110, -89.030

Lime size hail fell southwest of Poy Sippi.

Hail, Waushara

When
May 22, 2:47 PM CST
Where
Waushara County, 0.69 mi S of Borth
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
44.090, -88.900

Ping pong ball size hail fell in Borth.

Hail, Portage

When
May 22, 2:50 PM CST
Where
Portage County, Amherst
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.450, -89.280

Quarter size hail fell in Amherst.

Hail, Waushara

When
May 22, 2:51 PM CST
Where
Waushara County, 0.69 mi S of Poy Sippi
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.120, -89.000

Nickel size hail fell south of Poy Sippi.

Hail, Waupaca

When
May 22, 3:01 PM CST
Where
Waupaca County, 0.85 mi SE of Sheridan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.370, -89.210

Golf ball size hail fell on U.S. Highway 10 south of Sheridan.

Hail, Winnebago

When
May 22, 3:05 PM CST
Where
Winnebago County, 0.79 mi NW of Winchester
Measured
4.25 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.208, -88.682

Hail, larger than softball size, fell at the intersection of U.S. Highways 10 and 45.

Hail, Waupaca

When
May 22, 3:06 PM CST
Where
Waupaca County, 0.69 mi S of Scandinavia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.460, -89.130

Penny to quarter size hail fell in Scandinavia.

Hail, Winnebago

When
May 22, 3:06 PM CST
Where
Winnebago County, 0.85 mi SE of Lake Poygan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.160, -88.860

Quarter size hail fell in Lake Poygan.

Hail, Outagamie

When
May 22, 3:07 PM CST
Where
Outagamie County, Dale
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
44.270, -88.680

Half dollar size hail fell near Dale.

Hail, Winnebago

When
May 22, 3:07 PM CST
Where
Winnebago County, 1.49 mi E of Winchester
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.200, -88.640

Ping pong ball size hail fell northwest of Larsen.

Hail, Outagamie

When
May 22, 3:12 PM CST
Where
Outagamie County, 1.21 mi SW of Greenville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.290, -88.550

Ping pong ball size hail fell near Greenville.

Hail, Outagamie

When
May 22, 3:26 PM CST
Where
Outagamie County, 0.69 mi S of Dale
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
44.260, -88.680

Half dollar size hail fell in Dale.

Hail, Outagamie

When
May 22, 3:30 PM CST
Where
Outagamie County, 2.03 mi SE of New London
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.360, -88.720

Golf ball size hail fell southeast of New London.

Hail, Outagamie

When
May 22, 3:33 PM CST
Where
Outagamie County, 0.99 mi E of New London
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.380, -88.730

Golf ball size hail fell east of New London.

Funnel Cloud, Outagamie

When
May 22, 3:45 PM CST
Where
Outagamie County, 0.85 mi SE of Kaukauna
Reported by
Public
Coordinates
44.260, -88.260

A funnel cloud was reported by the public over Kaukauna.

Hail, Outagamie

When
May 22, 3:45 PM CST
Where
Outagamie County, 0.85 mi SE of Black Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.460, -88.440

Quarter size hail fell at Black Creek.

Hail, Winnebago

When
May 22, 3:58 PM CST
Where
Winnebago County, 0.69 mi S of Oshkosh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.010, -88.550

Quarter size hail fell in Oshkosh.

Hail, Outagamie

When
May 22, 4:03 PM CST
Where
Outagamie County, 3.06 mi WNW of Appleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.284, -88.459

Quarter size hail fell at Fox Valley Technical College.

Hail, Outagamie

When
May 22, 4:03 PM CST
Where
Outagamie County, 3.53 mi SE of Greenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.271, -88.472

Quarter size hail fell in Grand Chute.

Hail, Winnebago

When
May 22, 4:05 PM CST
Where
Winnebago County, 0.5 mi E of Menasha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.200, -88.440

Nickel size hail fell in Menasha.

Thunderstorm Wind, Brown

When
May 22, 4:05 PM CST
Where
Brown County, 1.2 mi SE of Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.510, -88.000

A storm spotter estimated thunderstorms wind gusts of 60 mph in Green Bay.

Hail, Outagamie

When
May 22, 4:06 PM CST
Where
Outagamie County, 3.08 mi WNW of Appleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.284, -88.459

Quarter size hail fell at Fox Valley Technical College.

Hail, Brown

When
May 22, 4:10 PM CST
Where
Brown County, 0.85 mi SE of Cormier
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
44.560, -88.060

Ping pong ball size hail fell in the Village of Howard.

Hail, Outagamie

When
May 22, 4:11 PM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.260, -88.400

Ping pong ball size hail fell at the campus of Lawrence University.

Hail, Outagamie

When
May 22, 4:12 PM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.260, -88.400

Dime to quarter size hail fell in Appleton.

Hail, Calumet

When
May 22, 4:15 PM CST
Where
Calumet County, 2.57 mi WNW of High Cliff Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.210, -88.320

Quarter size hail fell southeast of Darboy.

Hail, Outagamie

When
May 22, 4:15 PM CST
Where
Outagamie County, 1.38 mi S of Appleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.250, -88.400

Thunderstorms produced quarter size hail near Darboy.

Thunderstorm Wind, Brown

When
May 22, 4:18 PM CST
Where
Brown County, 3.51 mi SSW of Cormier
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.524, -88.099

Thunderstorm winds downed a power pole at the intersection of Mason Street and Packerland Drive in Green Bay.

Hail, Calumet

When
May 22, 4:20 PM CST
Where
Calumet County, 0.85 mi NW of High Cliff
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
44.180, -88.290

Ping pong ball size hail fell southeast of Appleton.

Hail, Outagamie

When
May 22, 4:21 PM CST
Where
Outagamie County, 0.85 mi SE of Kaukauna
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.260, -88.260

Golf ball size hail fell in Kaukauna.

Hail, Brown

When
May 22, 4:29 PM CST
Where
Brown County, 0.49 mi E of Wrightstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.330, -88.160

Quarter size hail fell in Wrightstown.

Hail, Kewaunee

When
May 22, 4:39 PM CST
Where
Kewaunee County, Dyckesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.650, -87.750

Quarter size hail fell in Dyckesville.

Hail, Brown

When
May 22, 4:40 PM CST
Where
Brown County, Allouez
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
44.450, -88.050

Nickel size hail fell near De Pere.

Funnel Cloud, Kewaunee

When
May 22, 4:55 PM CST
Where
Kewaunee County, 1.2 mi SW of Algoma
Reported by
Trained Spotter
Coordinates
44.610, -87.450

A storm spotter reported a funnel cloud over the west side of Algoma.

Hail, Wood

When
May 22, 4:55 PM CST
Where
Wood County, 0.69 mi S of Babcock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.290, -90.130

Quarter size hail fell in Babcock.

Tornado, Wood

When
May 22, 5:03 PM CST to 5:20 PM CST
Where
Wood County, 5.48 mi SSE of Cranmoor to 3.82 mi S of Kellner
Rating
EF1
Path length
12.55 mi
Path width
350 yd
Continued into
Portage, Wi (GRB)
Injuries
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
44.249, -89.970

The tornado moved out of Juneau County at 6:03 pm CDT (1703 CST) and moved east-northeast across southern Wood County. The storm hit a campground on the east shore of the Wisconsin River about three miles south of Nekoosa. Over 100 pine trees were snapped and uprooted on the campground, some two feet in diameter (DI 28 DOD 4). Several camper vehicles were damaged by fallen trees. The tornado was seen by campground visitors just before 6:15 pm. The tornado continued east-northeast and snapped or uprooted hundreds of additional trees south of Wisconsin Rapids. The storm damaged at least six homes and several other outbuildings about six miles south-southeast of Wisconsin Rapids. One of the houses lost the entire roof of a garage (DI 2, DOD 4). A woman in the garage at the time sustained injuries when the garage fell on the truck that she was taking shelter in. This area experienced high-end EF1 damage with winds at least 95 to 105 mph. The tornado entered Portage County at 6:20 PM CDT (1720 CST).

Hail, Wood

When
May 22, 5:08 PM CST
Where
Wood County, 1.21 mi SE of Nekoosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.310, -89.880

Quarter size hail fell in Nekoosa.

Thunderstorm Wind, Door

When
May 22, 5:08 PM CST
Where
Door County, 1.96 mi E of Fairland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.730, -87.630

Thunderstorm winds downed trees and power lines in Brussels.

Hail, Wood

When
May 22, 5:14 PM CST
Where
Wood County, 0.99 mi W of Alexander Southwd Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.370, -89.840

Quarter size hail fell near Wisconsin Rapids.

Tornado, Portage

When
May 22, 5:20 PM CST to 5:46 PM CST
Where
Portage County, 3.82 mi S of Kellner to 4.83 mi SE of Arnott
Rating
EF1
Path length
19.08 mi
Path width
700 yd
Property damage
$1.8 million
Reported by
NWS Storm Survey
Coordinates
44.295, -89.725

The tornado entered Portage County from Wood County at 6:20 pm CDT (1720 CST) mainly over farmland. The twister continued to snap trees (DI 28, DOD 4) and overturn agricultural irrigation systems. About six miles south of Plover, a nearly half-mile long row of power poles were bent over (DI 24, DOD 3). The tornado crossed Interstate 39 at Coddington Road two miles west of Keene. The tornado grew to nearly 700 yards wide as it passed just north of Keene and heavily damaged a farmstead. A silo was damaged and barn flattened (DI 1, DOD 6). Several outbuildings were also damaged or destroyed. Along the path, at least two dozen irrigation systems were overturned and damaged (resulting in over $1 million in losses) and many hundreds of trees snapped or uprooted. This area also experienced high-end EF1 damage with winds of 100 to 110 mph. The tornado dissipated about nine miles southeast of Plover at about 6:46 pm (1746 CST). The average path width was 300 yards.

Hail, Wood

When
May 22, 5:23 PM CST
Where
Wood County, 2.47 mi E of Alexander Southwd Ar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.370, -89.770

Golf ball size hail fell east of Wisconsin Rapids.

Funnel Cloud, Portage

When
May 22, 5:27 PM CST
Where
Portage County, 0.85 mi SE of Bancroft
Reported by
Trained Spotter
Coordinates
44.310, -89.510

A spotter reported a funnel cloud over Bancroft.

Hail, Portage

When
May 22, 5:30 PM CST
Where
Portage County, 0.85 mi SE of Kellner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.340, -89.710

Golf ball size hail fell in Kellner.

Hail, Portage

When
May 22, 5:35 PM CST
Where
Portage County, Arnott
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.450, -89.430

Ping pong ball size hail fell in Arnott.

Hail, Portage

When
May 22, 5:35 PM CST
Where
Portage County, Plover
Measured
3 in hail
Reported by
Public
Coordinates
44.450, -89.530

Thunderstorms produced hail up to three inches in diameter in Plover.

Hail, Portage

When
May 22, 5:36 PM CST
Where
Portage County, Plover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.450, -89.530

Quarter size hail fell in Plover, covering the ground.

Funnel Cloud, Vilas

When
May 22, 5:55 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Reported by
Trained Spotter
Coordinates
45.960, -89.880

A spotter saw a funnel cloud near Lac du Flambeau.

Hail, Waupaca

When
May 22, 6:00 PM CST
Where
Waupaca County, 2.55 mi NW of Iola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.530, -89.150

Quarter size hail fell north of Scandinavia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310928, 310932, 310949, 310951, 313928, 313957, 310961, 310962, 310964, 310966, 310976, 310980, 310994, 311001, 311003, 311008, 311009, 311010, 311011, 311012, 310923, 311013, 311014, 311018, 315612, 311019, 313949, 311020, 311021, 311022, 311023, 311028, 311029, 313938, 311030, 311031, 311032, 311033, 311034, 310924, and more.